Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Path :   chemicalsmdma
Tough economic times hurt Erowid Center.
Help by making a small contribution.
Sildenafil (Viagra) & MDMA (Ecstasy)
by Erowid
v1.1 - Mar 29, 2012
Citation:   Erowid (Eds). "Sildenafil (Viagra) & MDMA (Ecstasy)". Erowid.org. Apr 2003, updated Mar 29, 2012. Online edition: Erowid.org/chemicals/mdma/mdma_health7.shtml
Despite the persistent and confusingly inaccurate reports in the national media describing Ecstasy as either a "date rape drug" or a "sex drug", for most men and women MDMA is not typically associated with actual intercourse. The two main reasons for this are that it blocks erection in a large portion of the male population and that the feelings elicited in many people are more appropriate to cuddling than to sex.

Of course, everyone is different in their reaction. Some men and women do find the effects of MDMA erotic and choose to include sexual play and intercourse as part of their experience. Since the introduction of sildenafil (Viagra) in 1998, some ecstasy users have reported taking it to overcome the erectile issues presented by MDMA. Viagra is now well-known in U.S. and European subcultures as a remedy for stimulant-reduced erectile capacity. There is no data that we are aware of about how common it is to combine these substances, or what demographic is most likely to use the combination. It is rumored to have first become popular among gay men, but is certainly now not confined to that demographic.

Health workers and interested individuals have expressed concerns about the use of Viagra in combination with MDMA. This use was not covered by the FDA approval research process for Viagra. In fact, neither the FDA nor NIDA require any evaluation of pharmacological interactions of new drugs with commonly-used recreational substances. While little to nothing is known about any specific interactions, there are several health concerns which could pose potential problems for those who combine these two substances:

Heart issues
Perhaps the most dangerous possible interaction between Viagra and MDMA is the theoretical risk that Viagra's vascular effects could interact dangerously with MDMA's heart-rate, blood pressure, and body temperature-increasing tendencies. MDMA is a strong stimulant, increasing heart rate, blood pressure, and body temperature. Sildenafil, on the other hand, is a vasodilator and reduces blood pressure systemically.1


Although it is inappropriate to assume that a vasodilator 'cancels out' the effects of a stimulant, there is currently no indication that combining these two substances increases the cardiovascular risk of the other. Each substance on its own poses substantial medical risks to those with heart conditions.

Priapism
The other major concern with this combination is possibly increasing the risk of penile injury from long-lasting erection (called priapism). There are cases reported in the medical literature of sildenafil, by itself, resulting in priapism. 4It has been suggested that Ecstasy users might take unusually high doses of Viagra out of poor judgment or because they believe they need more to overcome the effects of the MDMA. It is possible that higher doses could be associated with increased priapism or other health risks. Also, there is speculation that there could be an interaction between MDMA and sildenafil because of MDMA's heavy 5-HT (serotonin) activity.

Although there have been quite a few reports of men combining the use of ecstasy and Viagra, as of March 2012, there are no medical case reports published in the scientific literature for priapism resulting from the combination. There are two cases mentioned without details at ecstasy.org, but we have not been able to find any further information about this claim. There is a case report in which a doctor speculates that priapism could be associated with Ecstasy alone. In a 2009 paper based on interviews of recreational drug users in "the club scene" in Australia Addiciones, "One participant reported 'soreness' from being erect for an extended period of time (priapism)."3 However it is not obvious from this response that actual medical priapism occurred, since soreness from sildenafil-ecstasy extended sex is common.

As of March 2012, it appears that combining MDMA with sildenafil does not substantially increases the risk of priapism, but those who choose to take either or both of these substances should pay attention to potential problems and seek medical attention quickly if their erections last longer than a few hours. Priapism can cause permanent injury resulting in reduced ability to achieve erections in the future.

Neurotoxicity #
A 2011 paper from a Spanish lab that has done numerous MDMA-neurotoxicity-related experiments showed that giving Sildenafil twenty-four hours prior to high, neurotoxic doses of MDMA reduced neurotoxicity in rats, but did not seem to reduce hyperthermia (indicating that the protection offered was not a result of simply reducing body temperature or reducing effects levels). The authors write: "Our findings indicate that sildenafil afforded significant protection against MDMA-induced 5-HT deficits without altering the acute hyperthermic response to MDMA or its metabolic disposition."2

Although these findings are interesting, the reader must keep several important points in mind. First, humans are not rats and extrapolating between the two for personal medical decisions is unwise. Second, the doses of MDMA given to the rats (3 doses of 5mg per kilogram, injected into the abdomen) are very high and not representative of what humans use. A mid-weight male at 170 pounds (77kg) would receive 3 doses of 385mg, two hours apart, injected into the abdomen. Not exactly normal dance-party or psychotherapy levels (which are typically 80-150mg taken orally, usually with lower-dose boosters if any additional MDMA is taken). Even if Sildenafil could reduce the type of neurological injuries that might be seen at those extreme levels of MDMA ingestion, it does not necessarily follow that it protects against the more normal types of problems reported by humans at lower doses: fatigue, depression, 'loss of magic', etc.